Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 24, 2004, 6:13 PM MDT for Adams County, Broomfield County, Weld County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 6:13 PM MDT (00:13 UTC)
- Expired
- May 24, 2004, 7:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Adams County, CO, Broomfield County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 43 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
892 WUUS55 KBOU 250013 SVRBOU COC001-014-123-250100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 612 PM MDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO NORTHEASTERN BROOMFIELD COUNTY IN NORTHEAST COLORADO SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO * UNTIL 700 PM MDT * AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL BROOMFIELD...OR ABOUT 19 MILES NORTH OF DENVER...MOVING NORTHEAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... NORTHEASTERN BROOMFIELD...NORTHGLENN...THORNTON...DACONO...ERIE... FIRESTONE...FORT LUPTON...FREDERICK...HUDSON AND LOCHBUIE. HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM IN BROOMFIELD AT 605 PM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4005 10506 3994 10505 4002 10461 4025 10472 $$ GIMMESTAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 PM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 24, 2:30 PM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT MON MAY 24 2004 .SHORT TERM...QUESTION TONIGHT IS WHAT CHANCE OF PRECIP TO GO WITH. THIS AFTERNOONS CONVECTION HAS BEEN LESS THAN IMPRESSIVE SO FAR...BUT AIRMASS IS DESTABILIZING DESPITE MARGINAL LOW LEVEL MOISTURE. CAPES OF 200-800 J/KG FOR THE MOST PART...WITH CONVECTIVE INHIBITION AROUND 20-40 J/KG. LAST HOURS ACARS DATA HAS SHOWN 1-2C COOLING IN THE CAP JUST BELOW 600 MB. SHOULD SEE PRECIP INCREASE A LITTLE MORE AND SPREAD SOUTHWARD WITH NEXT SURGE COMING DOWN LATE THIS AFTERNOON. NOT TERRIBLY IMPRESSED WITH AMOUNT OF LOW LEVEL MOISTURE AROUND BUT SHOULD BE DEEP ENOUGH UPSLOPE AND FORCING ON NOSE OF 100 KNOT JET TO GENERATE MORE WIDESPREAD PRECIPITATION THIS EVENING AND OVERNIGHT. FEEL ENOUGH FACTORS GOING DESPITE THE MARGINAL MOISTURE TO GO WITH LIKELY POPS IN/NEAR THE FRONT RANGE TONIGHT. LESSER POPS WEST OF THE DIVIDE AND FARTHER NORTHEAST WHERE EFFECT OF FRONT RANGE UPSLOPE LESS PRONOUNCED. FOR TUESDAY...MAY BE SOME LINGERING SHOWERS ACROSS THE AREA IN THE MORNING. INSTABILITY WILL INCREASE OVER THE MOUNTAINS BY AFTERNOON WITH SOME THUNDERSTORMS DEVELOPING UP THERE. ON THE PLAINS... AIRMASS VERY STABLE IN THE LOW LEVELS WITH LOTS OF STRATUS EXPECTED THROUGH THE DAY. TEMPS WILL PROBABLY STRUGGLE TO REACH 60F IN THE FRONT RANGE METRO AREAS. STILL ENOUGH ELEVATED INSTABILITY TO MENTION A SLIGHT RISK OF THUNDER MOVING OUT OF THE MOUNTAINS AND ACROSS THE PLAINS DURING THE AFTERNOON. .LONG TERM DISCUSSION...SOME MOISTURE AND ELY UPSLOPE WINDS WILL CONTINUE INTO TUES EVENING...BUT BY 09Z...JET ENERGY AND UPR LIFT WL MIGRATE EAST OF THE AREA. WL CONT SOME LOW POPS INTO PERIOD 3...BUT NEARLY ALL THE PCPN SHOULD BE DONE BY TUES EVENING. SOME CLDS WL REMAIN OVER THE AREA WHICH WL KEEP TEMPS FROM FALLING INTO THE 30S. WED AND THURS...UPR LOW OFF CALIF COAST WL SLOWLY SINK INTO SRN CA AND INTO THE DESERT SOUTHWEST. THIS LOW WL TRACK WELL TO THE SOUTH OF THE DISTRICT LEAVING OUR DISTRICT WITH WEAK WLY FLOW ALF. PRES GRAD INDG WK NELY FLOW OVR THE PLAINS UNTIL AFTN WHEN FLOW RETURNS TO THE S AND SW. SOME SUBSIDENCE ALG THE FOOTHILLS WL ALLOW TEMPS TO WARM UP STGLY FROM TUESDAYS CHILLY WX. SOME MSTR ARND H5 WL LINGER THROUGHOUT THE DAY WHICH SHOULD BE ENUF FOR SOME PTLY CLDY SKIES. VERY SMLR CONDITIONS XPCTD THURS. BY FRIDAY...UPR TROF WL PULL EWD INTO THE GREAT BASIN. SWLY FLOW WL BCMG STGR AHD OF THE TROF DURING THE AFTN...WHICH COULD LEAD TO SOME FIRE WX CONCERNS IF THIS BEARS OUT. TROF WL MOV INTO THE AREA SOMETIME SAT MRNG. FAIRLY COLD AIR ALF MAY MEAN THE MTN AREAS MAY FINALLY REAP THE BENEFIT OF SOME SHWRS SAT AND SUN. WL INCRS POPS SLIGHTLY FOR THE WKND PERIOD...BUT OTWS FCST LOOKS OK. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BARJENBRUCH/046
Hazardous weather outlook, May 24, 10:41 AM MDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1041 AM MDT MON MAY 24 2004 COZ030>051-251200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1041 AM MDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT RANGE FOOTHILLS BY THE NOON HOUR AND THEN SPREAD ACROSS THE NORTHEAST PLAINS THIS AFTERNOON AND EVENING. WIND SHEAR IN THE ATMOSPHERE IS QUITE STRONG...BUT INSTABILITY IS LIMITED BY COOL TEMPERATURES. THEREFORE...MOST STORMS TODAY ARE EXPECTED TO PRODUCE A BRIEF PERIOD OF HEAVY RAIN AND SMALL HAIL. ONLY ONE OR TWO STORMS ARE EXPECTED TO APPROACH SEVERE LEVELS WITH UP TO DIME SIZED HAIL. THE THUNDERSTORMS WILL DECREASE IN INTENSITY BEFORE MIDNIGHT. MORE WIDESPREAD RAIN SHOWERS CAN THEN BE EXPECTED FROM THE FRONT RANGE MOUNTAINS EASTWARD ACROSS THE I-25 CORRIDOR AND EASTERN PLAINS DURING THE REST OF THE NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY AND AGAIN FRIDAY THROUGH SUNDAY. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BARJENBRUCH/046
In the hours before
Local storm report, May 24, 5:05 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
505 PM MDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 4 W LOVELAND 40.42N 105.15W
05/24/2004 1.00 INCH LARIMER CO TRAINED SPOTTER
MINOR LEAF DAMAGE
&&
FBThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:58 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver, Weld | 47 min |
| May 24, 8:02 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Boulder, Broomfield, Jefferson | 43 min |
| May 24, 8:29 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 46 min |
| May 24, 9:10 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 50 min |
| May 24, 11:03 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.